Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2016, 12:33 AM MDT for 5 counties in North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2016, 12:33 AM MDT (06:33 UTC)
- Expired
- Jun 11, 2016, 1:30 AM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Billings County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 219 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
407 WUUS53 KBIS 110633 SVRBIS NDC007-025-033-053-089-110730- /O.NEW.KBIS.SV.W.0036.160611T0633Z-160611T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 133 AM CDT SAT JUN 11 2016 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA... NORTHWESTERN STARK COUNTY IN SOUTHWESTERN NORTH DAKOTA... BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA... WESTERN DUNN COUNTY IN SOUTHWESTERN NORTH DAKOTA... SOUTHWESTERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA... * UNTIL 230 AM CDT/130 AM MDT/ * AT 132 AM CDT/1232 AM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF TROTTERS...OR 16 MILES NORTH OF BEACH...MOVING EAST AT 55 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... SOUTH FAIRFIELD AROUND 110 AM MDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FRYBURG... FAIRFIELD...OAKDALE AND NEW HRADEC. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4755 10404 4765 10284 4675 10285 4682 10405 TIME...MOT...LOC 0632Z 268DEG 47KT 4715 10392 HAIL...0.75IN WIND...60MPH $$ SCHILD
2 follow-up statements
684 WWUS53 KBIS 110647 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 147 AM CDT SAT JUN 11 2016 NDC007-025-033-053-089-110730- /O.CON.KBIS.SV.W.0036.000000T0000Z-160611T0730Z/ GOLDEN VALLEY ND-STARK ND-BILLINGS ND-DUNN ND-MCKENZIE ND- 147 AM CDT SAT JUN 11 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT/130 AM MDT/ FOR GOLDEN VALLEY...NORTHWESTERN STARK...BILLINGS... SOUTHWESTERN DUNN AND SOUTHWESTERN MCKENZIE COUNTIES... AT 146 AM CDT/1246 AM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TROTTERS TO 20 MILES NORTHWEST OF MEDORA TO NEAR SENTINEL BUTTE...MOVING EAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE STORMS WILL BE NEAR... MEDORA AROUND 105 AM MDT. SOUTH FAIRFIELD AROUND 115 AM MDT. GRASSY BUTTE AROUND 120 AM MDT. BELFIELD AROUND 125 AM MDT. SOUTH HEART AROUND 130 AM MDT. OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE FRYBURG...FAIRFIELD...OAKDALE AND NEW HRADEC. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4749 10404 4759 10284 4675 10285 4682 10405 TIME...MOT...LOC 0646Z 263DEG 44KT 4742 10384 4718 10369 4687 10383 HAIL...0.75IN WIND...60MPH $$ SCHILD
520
WWUS53 KBIS 110705
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
105 AM MDT SAT JUN 11 2016
NDC007-025-033-053-089-110730-
/O.CON.KBIS.SV.W.0036.000000T0000Z-160611T0730Z/
GOLDEN VALLEY ND-STARK ND-BILLINGS ND-DUNN ND-MCKENZIE ND-
105 AM MDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR NORTHEASTERN GOLDEN VALLEY...NORTHWESTERN STARK...BILLINGS...
SOUTHWESTERN DUNN AND SOUTHWESTERN MCKENZIE COUNTIES...
AT 104 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES WEST OF GRASSY BUTTE TO 10 MILES WEST OF
SOUTH FAIRFIELD TO NEAR MEDORA...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
SOUTH FAIRFIELD AROUND 120 AM MDT.
GRASSY BUTTE AROUND 125 AM MDT.
BELFIELD AROUND 130 AM MDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
FRYBURG...FAIRFIELD...OAKDALE AND NEW HRADEC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4747 10380 4756 10284 4675 10285 4680 10368
4681 10385
TIME...MOT...LOC 0704Z 270DEG 38KT 4742 10356 4718 10341 4687 10355
HAIL...0.75IN
WIND...60MPH
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:28 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 10, 11:28 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1228 AM CDT SAT JUN 11 2016 .UPDATE... Issued at 1227 AM CDT Sat Jun 11 2016 Thunderstorms in eastern Montana continue to slowly make their way east towards western North Dakota. There has been some weakening to the northern part of the line, while in the south, closer to the better instability, the storms remain strong to severe. The latest hi-res models continue to move the storms across parts of western and central North Dakota this morning, so have followed that general trend which has been consistent. The Hazardous Weather Outlook already highlights the chance of a few strong storms as they move across which looks reasonable. UPDATE Issued at 947 PM CDT Fri Jun 10 2016 Once again, only minor changes were made to the overnight forecast with this update cycle. Extrapolating upstream storms entering the northeast part of MT as of 0245 UTC still brings the leading cells into ND after 05 UTC, consistent with our hourly PoP forecasts. We earlier added the possibility of a strong storm to our hazardous weather outlook tonight, and there's a small risk of severe storms, too. The near-storm environment upstream in northeast MT contains strong deep-layer shear (effective bulk wind differences in excess of 60 kt per the RAP-based/SPC mesoscale analysis) and modest CAPE on the northern axis of a reservoir of strong instability. RAP forecast soundings across western and central ND suggest similarly strong deep-layer shear later tonight, but with less bouyancy. We believe the modest (albeit increasing) MUCAPE values will tend to keep any severe risk in check tonight. UPDATE Issued at 657 PM CDT Fri Jun 10 2016 Only minor changes were made with this forecast update. Applying a simple speed/time of arrival method to the thunderstorms impacting central MT at 2345 UTC would bring them into western ND after 05 UTC, so our overnight PoP forecast is on track, and also has the support of a 40 kt low-level jet that is expected to develop and impinge on a mid-level frontal zone. Recent HRRR and ESRL-HRRR simulations are more aggressive and faster bringing storms out of MT and into ND, but both appear to be overzealous with deep convection in south central MT compared to radar trends as of early evening. That in turn lowers our confidence a bit in those solutions for the time being. && .SHORT TERM...(This evening through Saturday Night) Issued at 402 PM CDT Fri Jun 10 2016 The potential for severe weather late Saturday afternoon into Saturday night highlights the short term. The latest model package (GFS20/ECMWF/SREF/Canadian) project quasi- zonal flow aloft transitioning into southwest flow through Saturday, as an upper level trough pushes inward from the Pacific NW. Meanwhile, at the surface, low pressure will deepen over the southeast Montana/northeast Wyoming corner, moving northeastward through Saturday. Sufficient instability coupled with favorable 0-6 Km agl bulk shear of around 40 kts and dewpoints near 60F, will aid in thunderstorm development. Models are also in fairly good agreement with painting a band of CAPE between 5500 and 4000 joules in west central and south central areas. The current SPC convective outlook places much of western and central ND in a slight risk for severe thunderstorms Saturday, with a highlighted area for an enhanced risk over the west, late Saturday afternoon into Saturday night. The main threats will be very large hail, damaging winds, with a few tornadoes possible. Supporting the probability for tornadoes are the 12Z NAM forecast soundings in the southwest, which are projecting strong 0-1 km storm relative helicity over 200 m2/s2 for Saturday evening. The soundings also show low lcl heights around 1200 m agl for Saturday evening. .LONG TERM...(Sunday through Friday) Issued at 402 PM CDT Fri Jun 10 2016 Seasonable temperatures along with chances for thunderstorms continuing into Wednesday, highlights the long term. Southwest flow, with embedded shortwaves, will keep a chance of thunderstorms in the forecast in many areas through the middle of next week. The latest deterministic and ensemble models suggest mid- level flow may amplify again with ridging becoming more prevalent by late next week, leading to a drier period, at least temporarily. Highs will generally be in the 70s and 80s F over western and central areas from Sunday through Friday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1227 AM CDT Sat Jun 11 2016 Thunderstorms in eastern Montana will continue to move east into parts of western and central North Dakota. The storms could eventually work their way across some of the TAF sites, and for now covered that with VCTS. Another round of thunderstorms is expected to develop this afternoon in eastern Montana / western North Dakota. Those could impact the terminal locations later tonight. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CK SHORT TERM...AC LONG TERM...AC AVIATION...CK
Hazardous weather outlook, Jun 10, 8:56 PM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 956 PM CDT FRI JUN 10 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120300- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 956 PM CDT FRI JUN 10 2016 /856 PM MDT FRI JUN 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF WESTERN AND CENTRAL NORTH DAKOTA AFTER MIDNIGHT TONIGHT. FEW STORMS COULD BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES. CHANCES FOR THUNDERSTORMS CONTINUE OVER PARTS OF THE AREA FROM SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AFTERNOON AND SATURDAY EVENING. CJS
In the hours before
Special weather statement, Jun 11, 12:04 AM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT SAT JUN 11 2016
NDZ017-031-110645-
MCKENZIE ND-GOLDEN VALLEY ND-
104 AM CDT SAT JUN 11 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 145 AM CDT/1245 AM MDT/...
AT 104 AM CDT/1204 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF SKAAR...OR 22 MILES SOUTHEAST OF
SIDNEY...MOVING EAST AT 45 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRASSY BUTTE...THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT AND
TROTTERS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4759 10404 4777 10309 4733 10311 4733 10367
4730 10367 4728 10404
TIME...MOT...LOC 0604Z 261DEG 41KT 4743 10392
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:04 AM MDT | Special Weather Statement | BIS | McKenzie | 41 min |
| Jun 11, 1:27 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 63 min |
| Jun 11, 2:29 AM MDT | Special Weather Statement | BIS | Stark | 46 min |
| Jun 11, 2:49 AM MDT | Special Weather Statement | BIS | Mountrail, Williams | 41 min |
| Jun 11, 4:43 AM MDT | Special Weather Statement | BIS | Williams | 32 min |
| Jun 11, 5:11 AM MDT | Special Weather Statement | BIS | Mountrail | 34 min |
| Jun 11, 5:29 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail | 61 min |
| Jun 11, 6:13 AM MDT | Special Weather Statement | BIS | McLean | 47 min |
| Jun 11, 6:30 AM MDT | Special Weather Statement | BIS | McLean | 45 min |
| Jun 11, 6:41 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more | 64 min |
| Jun 11, 11:56 AM MDT | Special Weather Statement | BIS | Divide | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.